Alert archive / Maryland / Tornado Warnings in 2008

Tornado Warning 6, NWS Pittsburgh, PA

July 30, 2008Garrett County, Maryland

NWS Pittsburgh, PA issued this tornado warning at Jul 30, 2008, 5:56 PM EDT for Garrett County, Maryland. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2008, 5:56 PM EDT (21:56 UTC)
Expired
Jul 30, 2008, 6:15 PM EDT
In force
19 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 126 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:05 PM EDTTSTM WND DMGAccident, MDHOUSE WITH WINDOWS BLOWN OUT. TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 302156
TORPBZ
MDC023-302215-
/O.NEW.KPBZ.TO.W.0006.080730T2156Z-080730T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT WED JUL 30 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GARRETT COUNTY IN WESTERN MARYLAND...

* UNTIL 615 PM EDT

* AT 549 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  ACCIDENT...MOVING SOUTHEAST AT 28 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  MINERAL SPRING...     MCHENRY...            ACCIDENT...
  BITTINGER...          GRANTSVILLE...        NEW GERMANY...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 3967 7907 3949 7923 3960 7945 3973 7935
      3973 7934 3973 7925 3973 7924
TIME...MOT...LOC 2156Z 301DEG 24KT 3963 7928

$$
2 follow-up statements
000 
WWUS51 KPBZ 302202
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT WED JUL 30 2008

MDC023-302215-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-080730T2215Z/
GARRETT MD-
601 PM EDT WED JUL 30 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR GARRETT
COUNTY...

AT 553 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
STORM WAS LOCATED NEAR ENGLE MILL...MOVING SOUTHEAST AT 34 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  ACCIDENT...           BITTINGER...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 3967 7912 3955 7920 3962 7937 3972 7930
TIME...MOT...LOC 2201Z 298DEG 29KT 3961 7922

$$
000 
WWUS51 KPBZ 302208
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT WED JUL 30 2008

MDC023-302215-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-080730T2215Z/
GARRETT MD-
608 PM EDT WED JUL 30 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR GARRETT
COUNTY...

AT 602 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
STORM WAS LOCATED NEAR JENNINGS...MOVING SOUTHEAST AT 37 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  BITTINGER...

LAT...LON 3967 7912 3955 7920 3960 7928 3969 7920
TIME...MOT...LOC 2208Z 299DEG 32KT 3959 7914

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 30, 3:20 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 30, 3:20 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT WED JUL 30 2008

.SYNOPSIS...

HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA LATER ON THURSDAY
AND END THE CHANCE FOR SHOWERS UNTIL THE WEEKEND. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AT THAT TIME WITH SOME CROSSING
DISTURBANCES. OTHERWISE DRY WEATHER MAY BE EXPECTED UNTIL NEXT
WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...

A COLD FRONT WILL PUSH ACROSS THE DISTRICT THIS EVENING BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS WILL DIMINISH QUICKLY
IN THE WAKE OF THE FRONT LATER TONIGHT, HOWEVER, A WEAK SECONDARY
FRONT WILL MAINTAIN THE SLIGHT CHANCE FOR PRECIP ON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...

DRY WEATHER UNDER HIGH PRESSURE MAY BE EXPECTED UNTIL A PROJECTED SHORTWAVE
IN DEVELOPING NORTHWEST FLOW APPROACHES THE REGION ON SATURDAY.
GIVEN MODEL INCONSISTENCY, WILL COVER THIS POTENTIAL WITH ONLY
SLIGHT NUMBERS THIS ISSUANCE. TEMPERATURES WILL GRADUALLY WARM ABOVE
SEASONAL NORMALS THROUGH THE SHORT TERM AS RIDGE BUILDS FROM THE
WEST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

DRY WEATHER IS FORECAST SATURDAY NIGHT THROUGH MONDAY UNDER SURFACE
HIGH PRESSURE. MODELS CONTINUE TO HINT AT A FRONTAL BOUNDARY MOVING
SOUTHWARD INTO THE UPPER OHIO VALLEY REGION TUESDAY AND WEDNESDAY.
KEPT SMALL POPS FOR SHOWERS AND THUNDERSTORMS FROM LATE MONDAY NIGHT
INTO WEDNESDAY.

UPPER RIDGE MAKES SLOW EASTWARD PROGRESS INTO THE LOWER OHIO VALLEY
EARLY NEXT WEEK...BUT LATEST MODEL RUNS FLATTEN RIDGE SIGNIFICANTLY
BY MIDWEEK. STILL EXPECT TEMPERATURES TO BE A FEW DEGREES ABOVE
NORMAL FOR THE EXTENDED PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
FORECAST AREA THIS AFTERNOON AS A LOW PRESSURE TROUGH SWINGS
EASTWARD. ABUNDANT LOW LEVEL MOISTURE WILL AID IN THE GENERATION OF
HEAVY RAIN...WITH VISIBILITIES REDUCED TO LESS THAN 3SM IN
PRECIPITATION AND FOG AT SOME LOCATIONS THIS AFTERNOON.

SCATTERED STORMS SHOULD BE EAST OF OUR TERMINALS BY EARLY EVENING.
VFR CONDITIONS SHOULD PREVAIL EARLY TONIGHT...BUT IFR/MVFR
VISIBILITIES IN AREAS OF FOG ARE EXPECTED MAINLY AFTER 08Z TONIGHT.

PRIMARILY VFR CONDITIONS ARE FORECAST FOR THURSDAY AND FRIDAY AS
WEAK HIGH PRESSURE BUILDS OVER THE REGION. THE NEXT SYSTEM WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS AND POSSIBLE MVFR
CONDITIONS FRIDAY NIGHT INTO SATURDAY.

VFR WEATHER SHOULD RETURN FOR SUNDAY AND MONDAY UNDER HIGH PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/14
Hazardous weather outlook, Jul 30, 4:55 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EDT WED JUL 30 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
455 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 2:29 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT WED JUL 30 2008

MDZ001-WVZ023-041-301930-
GARRETT MD-PRESTON WV-TUCKER WV-
229 PM EDT WED JUL 30 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...TUCKER AND PRESTON...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
VALLEY POINT...MOVING SOUTHEAST AT 32 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ACCIDENT...ALTAMONT...BETHEL...BIG RUN STATE PARK...BITTINGER...
  BLOOMING ROSE...BLOOMINGTON...BRADSHAW...CRELLIN...DEEP CREEK LAKE
  STATE PARK...DEER PARK...EAST VINDEX...ELDER HILL...ENGLE MILL AND
  FAIRVIEW

HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 TO 3 INCHES PER HOUR
MAY BE EXPECTED WITH THESE STORMS.  IN ADDITION...SOME SMALL HAIL IS
POSSIBLE ALONG WITH WIND GUSTS TO 35 TO 45 MPH.  FURTHER
STRENGTHENING TO SEVERE LEVELS IS POSSIBLE DURING THE NEXT HOUR.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 30, 3:51 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT WED JUL 30 2008

PAZ022-302015-
ARMSTRONG PA-
351 PM EDT WED JUL 30 2008

...AREA OF STRONG THUNDERSTORMS...

AN AREAS OF STRONG THUNDERSTORMS IS MOVING THROUGH SOUTHERN
ARMSTRONG COUNTY...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FORD CITY...OR
ABOUT 5 MILES NORTHEAST OF FREEPORT...MOVING EAST AT 24 MPH.

THESE STORMS WILL PRODUCE HEAVY DOWNPOURS...HAIL AND WIND GUSTS TO
30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CROOKED CREEK LAKE PARK...FORD CITY...KITTANNING...
BOGGSVILLE...CADOGAN...AND DOCK HOLLOW

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 30, 4:37 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT WED JUL 30 2008

PAZ021-030-302115-
ALLEGHENY PA-WESTMORELAND PA-
437 PM EDT WED JUL 30 2008

THUNDERSTORMS MOVING THROUGH ALLEGHENY AND WESTMORELAND COUNTIES...

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING
FROM NEAR FRANKLIN PARK TO MONESSEN...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLISON PARK...BALDWIN...BESSEMER...BETHEL PARK...CARNEGIE...
  DELMONT...DOWNTOWN PITTSBURGH...ELIZABETH BORO...FOX CHAPEL...
  GIBSONIA...GREENSBURG...IRWIN AND JEANNETTE.

UP TO ONE INCH OF RAIN COULD FALL IN A SHORT PERIOD OF TIME CAUSING
WATER TO POND ON ROADS.  THIS INCLUDES THE PARKWAYS EAST AND WEST,
INTERSTATES 79 AND 279, AND THE TURNPIKE.
Special weather statement, Jul 30, 5:14 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT WED JUL 30 2008

PAZ021>023-030-302200-
ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
514 PM EDT WED JUL 30 2008

...THUNDERSTORMS MOVING FROM ALLEGHENY INTO ARMSTRONG...WESTMORELAND
AND INDIANA COUNTIES...

AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING
FROM NEAR NATRONA HEIGHTS TO JUST EAST OF PERRYOPOLIS...MOVING EAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  APOLLO...BLAIRSVILLE...CROOKED CREEK LAKE PARK...DARLINGTON...
  DELMONT...DERRY...DONEGAL...ELDERTON...FRANKLIN...FREEPORT...
  GREENSBURG...IRWIN...JEANNETTE...LATROBE AND NEW KENSINGTON...AND
  CAMP JO ANN

UP TO ONE INCH OF RAIN COULD FALL IN A SHORT PERIOD OF TIME CAUSING
WATER TO POND ON ROADS.  THIS INCLUDES THE PARKWAY EAST, TURNPIKE,
ROUTE 22 AND ROUTE 66.
Local storm report, Jul 30, 5:15 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 NE MASONTOWN          39.87N 79.88W
07/30/2008  E0.75 INCH       FAYETTE            PA   PUBLIC

&&

RKANE
Special weather statement, Jul 30, 5:42 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT WED JUL 30 2008

MDZ001-302215-
GARRETT MD-
542 PM EDT WED JUL 30 2008

...AREA OF STRONG THUNDERSTORMS...

AN AREA OF STRONG THUNDERSTORMS MOVING INTO NORTHWEST GARRETT
COUNTY...

AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF FRIENDSVILLE...OR
ABOUT OVER MARKLEYSBURG...MOVING SOUTHEAST AT 30 MPH. THESE STORMS
WILL PRODUCE VERY HEAVY DOWNPOURS...HAIL AND WIND GUSTS IN EXCESS OF
35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ACCIDENT...CASSELMAN...FOXTOWN...FRIENDSVILLE AND JENNINGS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:47 PM EDTSevere Thunderstorm WarningPBZGarrett43 min
Jul 30, 6:17 PM EDTTornado WarningPBZGarrett18 min

Nearby

Tornado Warnings in Maryland, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.